This article first appeared in HIV Update here.
As the population of people living with HIV gets older, bone problems are becoming an increasing concern. Low bone mineral density and fragility fractures occur more frequently in people living with HIV than in other people of a similar age. Bone mineral density usually declines in the first two years after starting antiretroviral treatment. Studies have shown that the rate of fractures of the spine, hip and wrist is higher than in the general population.
The reasons for this are unclear. HIV and some of the drugs used to treat it may be two causes, but people living with HIV often have risk factors for bone problems including smoking, high alcohol consumption, low body weight and poor nutrition.
A new study on bone loss is small (around 100 people living with HIV), but followed its participants for longer (seven years) than most other studies. Those taking part were taking HIV treatment for the first time.
Their results were compared with a larger group of HIV-negative people. However this study did not include a comparison group of people living with HIV who weren’t taking HIV treatment. This means we can’t be sure whether problems are caused by HIV or the drugs used to treat it.
Bone mineral density at the hip and in the lower part of the spine was measured with DEXA scans (a type of X-ray).
For both the hip and spine, bone density fell during the first two years (by 1.5% a year in the hip and 1% a year in the spine). These declines were greater than seen in the comparison group of HIV-negative people.
But the study’s good news is that bone loss did not continue at such a rate after this. During the next five years of follow-up bone density remained the same at the hip. In the spine, it declined at a much slower rate (by 0.3% a year).
People using the drug tenofovir were more likely to have problems.
People who started HIV treatment early, with a high CD4 count, did better.
Earlier this year, HIV Update reported on new guidelines for how bone problems should be managed in people with HIV.